To examine the association between selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding.
Population based case-control study.
General practices included in the UK general practice research database.
1651 incident cases of upper gastrointestinal bleeding and 248 cases of ulcer perforation among patients aged 40 to 79 years between April 1993 and September 1997, and 10000 controls matched for age, sex, and year that the case was identified.
Review of computer profiles for all potential cases, and an internal validation study to confirm the accuracy of the diagnosis on the basis of the computerised information.
Main outcome measures
Current use of selective serotonin reuptake inhibitors or other antidepressants within 30 days before the index date.
Current exposure to selective serotonin reuptake inhibitors was identified in 3.1% (52 of 1651) of patients with upper gastrointestinal bleeding but only 1.0% (95 of 10000) of controls, giving an adjusted rate ratio of 3.0 (95% confidence interval 2.1 to 4.4). This effect measure was not modified by sex, age, dose, or treatment duration. A crude incidence of 1 case per 8000 prescriptions was estimated. A small association was found with non-selective serotonin reuptake inhibitors (relative risk 1.4, 1.1 to 1.9) but not with antidepressants lacking this inhibitory effect. None of the groups of antidepressants was associated with ulcer perforation. The concurrent use of selective serotonin reuptake inhibitors with non-steroidal anti-inflammatory drugs increased the risk of upper gastrointestinal bleeding beyond the sum of their independent effects (15.6, 6.6 to 36.6). A smaller interaction was also found between selective serotonin reuptake inhibitors and low dose aspirin (7.2, 3.1 to 17.1).
Selective serotonin reuptake inhibitors increase the risk of upper gastrointestinal bleeding. The absolute effect is, however, moderate and about equivalent to low dose ibuprofen. The concurrent use of non-steroidal anti-inflammatory drugs or aspirin with selective serotonin reuptake inhibitors greatly increases the risk of upper gastrointestinal bleeding.